Wyoming, 2001

Tornado in Wyoming, June 12, 2001

June 12, 2001 · NWS CYS · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 12, 12:00 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 12, 12:00 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
100 PM MDT TUE JUN 12 2001

OVERALL TREND IN MODELS HAS BEEN TO SLOW SYSTEM DOWN AND DIG UPPER
LOW FURTHER S.  IN SHORT TERM...MOIST AND UNSTABLE AIRMASS IN PLACE
OVER SE WY INTO THE PNHNDL...HOWEVER APPEARS THAT CAP WILL KEEP
STORMS MINIMAL THROUGH THIS AFTERNOON...THEN AS SOME BETTER UPPER
SUPPORT SHIFTS E...STORMS LIKELY TO TAKE OFF IN SPOTS.  MESOETA
STILL POINTS TO NRN PNHNDL AS MOST LIKELY AREA...WITH DRIER AIR ON
S/SW WINDS MIXING DOWN ACROSS MUCH OF SE WY INTO THE SRN PART OF THE
PNHNDL BY LATE THIS AFTERNOON.  WILL KEEP EYE ON THINGS FOR NOW.
ONCE WE REACH 10 PM OR SO...COLD FRONT AND SURFACE LOW SHIFTING SE
OF AREA...WITH MDT NW SFC WINDS KICKING IN.  MODELS POINT TO MAIN
FRONTAL BAND OF CLDS/SHWRS MOVING OUT OF AREA BY LATE TONIGHT...WITH
MUCH OF AREA IN A DRY SLOT ON WED AS UPPER LOW BEGINS SHIFTING E BY
SUNSET.  ALL MODELS SHOW ANOTHER SHOT OF MOISTURE/SHWRS ASSOCD WITH
UPPER LOW MOVING INTO AREA WED NIGHT INTO THU MORNING.  SHOULD BE
COLD ENOUGH FOR SNOW SHOWERS ABOVE 6000 FEET OR SO...COULD SEE A FEW
INCHES HIGHER SE MOUNTAINS.  BY THU AFTN...ENTIRE SYS E OF AREA WITH
DRYING.  TEMPS TRICKY...LOOKS LIKE HIGHS ON WED NOT AS COLD AS EARLY
FCSTS HAD...AND THU COOLER THAN EARLY THOT.  GOOD DOWNSLOPE NW WINDS
BOTH DAYS...SO WILL LEAN TOWARDS GUIDANCE WHICH HAS BOTH DAYS WITHIN
5 DEGREES OF EACH OTHER.  IN EXTENDED...A RETURN TO A MORE
SUMMERLIKE PATTERN WITH A FLAT UPPER RIDGE BUILDING INTO THE REGION
ON FRI INTO THE WEEKEND.  LOOKS LIKE FRI WILL BE MOSTLY DRY...A
SLIGHT CHC ON SAT...THEN A CHC SUN-TUE.  APPEARS THAT MRF MEX/FMR
GUIDANCE IS LEANING TOWARDS CLIMO AS MRF APPEARS TO BE FAIRLY DRY.
SINCE PREVIOUS EXTENDED ALREADY HAD SOME MENTION OF LATE DAY
STORMS...WILL KEEP IT GOING FOR NOW AS SOMETIMES IT IS HARD TO GAGE
HOW MUCH MOISTURE WILL ACTUALLY BE AROUND LATE IN EXTENDED PERIODS.

.CYS...
WY...NONE.
NE...NONE.

JAD

In the hours before

Special weather statement, Jun 12, 8:50 AM MST, 5 hours 15 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-121900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
950 AM MDT TUE JUN 12 2001

SPOTTER ACTIVATION MAY BE NEEDED OVER THE SOUTHEAST WYOMING
PLAINS AND THE WESTERN NEBRASKA PANHANDLE LATER TODAY.  THE STORM
PREDICTION CENTER HAS PLACED MOST OF THIS AREA IN A SLIGHT RISK OF
SEVERE WEATHER.  THE AREA WITH THE HIGHEST THREAT WILL BE ROUGHLY
NORTHEAST OF A LINE FROM WHEATLAND WYOMING TO KIMBALL NEBRASKA...
WITH THE NORTHERN PANHANDLE OF NEBRASKA ESPECIALLY AT RISK.

DECENT LOW LEVEL MOISTURE WILL BE IN PLACE IN THE THREAT AREA LATE
THIS AFTERNOON INTO THIS EVENING...WHILE A STRONG PACIFIC FRONT
MOVES EAST ACROSS EASTERN WYOMING.  INITIAL STORMS WILL LIKELY
DEVELOP OVER THE LARAMIE RANGE...AND MOVE NORTHEAST INTO THE MOIST
AIR.  LARGE HAIL AND PERHAPS AN ISOLATED TORNADO COULD OCCUR WITH
THE STRONGER STORMS.

JAD
WCJIN-WYSE-WYNE
Local storm report, Jun 12, 1:22 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
222 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
I
0159 PM    20 N DOUGLAS              WY   TORNADO
06/12/01   CONVERSE                       REPORTED BY SPOTTER

JR

The radar

The Rapid City radar (KUDX), 169 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Niobrara

When
June 12, 2:05 PM MST to 2:07 PM MST
Where
Niobrara County, 24 mi N of Lance Creek
Rating
F0
Path length
0.2 mi
Path width
30 yd
Reported by
GENERAL PUBLIC
Coordinates
43.383, -104.667

Brief tornado touchdown 13 miles west of Mule Creek Junction.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyThe tornado archive for Wyoming, 2001Warnings in Wyoming, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5255778.